Alert archive / Minnesota / Wind Chill Advisories in 2013

Wind Chill Advisory 3, NWS Grand Forks, ND

January 16, 20137 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 16, 2013, 3:24 PM CST for 7 counties in Minnesota. It took effect at Jan 16, 2013, 6:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2013, 3:24 PM CST (21:24 UTC)
In effect from
Jan 16, 2013, 6:00 PM CST
Expired
Jan 17, 2013, 3:03 AM CST
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WWUS43 KFGF 162124
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
324 PM CST WED JAN 16 2013

...DANGEROUS WIND CHILLS TONIGHT AND THURSDAY MORNING...

.THE COMBINATION OF TEMPERATURES BELOW ZERO AND LIGHT WINDS WILL
COMBINE TO PRODUCE DANGEROUS WIND CHILL TEMPERATURES IN NORTHWEST
MINNESOTA OVERNIGHT INTO THURSDAY MORNING.

MNZ004>009-013-016-017-171600-
/O.NEW.KFGF.WC.Y.0003.130117T0000Z-130117T1600Z/
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-NORTH CLEARWATER-SOUTH BELTRAMI-
INCLUDING THE CITIES OF...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...BAGLEY...BEMIDJI
324 PM CST WED JAN 16 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THURSDAY. 

* WIND CHILL VALUES FROM 25 TO 30 BELOW ZERO ARE EXPECTED TONIGHT
  INTO THURSDAY MORNING ACROSS NORTHWEST MINNESOTA. ALTHOUGH WINDS
  WILL GENERALLY REMAIN UNDER 10 MPH...AIR TEMPERATURES WILL FALL
  BELOW ZERO PRODUCING DANGEROUS WIND CHILLS. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

DK
1 follow-up statement
276 
WWUS43 KFGF 170903
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
303 AM CST THU JAN 17 2013

...WIND CHILL ADVISORY FOR NORTHWESTERN MINNESOTA CANCELLED...


MNZ004>009-013-016-017-171015-
/O.CAN.KFGF.WC.Y.0003.000000T0000Z-130117T1600Z/
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-NORTH CLEARWATER-SOUTH BELTRAMI-
INCLUDING THE CITIES OF...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...BAGLEY...BEMIDJI
303 AM CST THU JAN 17 2013

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

CLOUDS HAVE MOVED IN AND WILL KEEP TEMPS FROM FALLING MUCH MORE
OVERNIGHT. WINDS WILL REMAIN AROUND 5 MPH....BUT WITH A BIT WARMER
TEMPERATURES THE REST OF THE EARLY MORNING WIND CHILLS WILL REMAIN
ABOVE 25 BELOW.  

$$


DTR

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 16, 10:11 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 16, 10:11 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1011 AM CST WED JAN 16 2013

.DISCUSSION...

OVERALL...FORECAST IS IN GOOD SHAPE. ADJUSTED HIGHEST POPS A BIT
FARTHER SOUTH ALONG BAND OF LIGHT SNOW STRETCHING FROM BOTTINEAU
TO BETWEEN FARGO AND WAHPETON. THIS AREA OF SNOW EXPECTED TO SAG
SOUTH AND EAST THROUGH THE DAY ALONG STRONGEST MID-LEVEL THERMAL
GRADIENT. ACCUMULATIONS SHOULD BE AN INCH OR LESS. SNOW SHOULD
EXIT THE FORECAST AREA BY 00 UTC TONIGHT.

SURFACE COLD FRONT HAS MOVED SOUTH AND WEST OF THE FORECAST AREA
AND WITH STRONG COLD AIR ADVECTION...EXPECT TEMPERATURES TO FALL
THROUGH THE DAY. MOST LOCATIONS NORTH OF THE HIGHWAY 2 CORRIDOR
WILL FALL BELOW ZERO BY 6 PM THIS EVENING. AFTERNOON BOUNDARY
LAYER DEEPENS TO BETWEEN 900 AND 950 HPA WITH AROUND 20 KTS TO MIX
TO THE SURFACE...SO WILL SEE NORTHERLY WIND FROM 10 TO 15 MPH.
SHOULD SEE SOME GRADUAL CLEARING ACROSS THE NORTHEAST LATE IN THE
DAY... BUT DID INCREASE SKY COVER THIS MORNING AND EARLY AFTERNOON
REGION- WIDE GIVEN UPSTREAM CLOUD COVER.

&&

.AVIATION...

CIGS SHOULD IMPROVE AS IFR/MVFR CONDITIONS ERODE WITH DRIER
NORTHERLY WINDS AT ALL TAF SITES. ANY STRONG GUSTS THIS MORNING
WILL DIMINISH DURING THE LATER HALF OF THE DAY WITH SFC HIGH
BUILDING IN TO THE REGION. SNOW BAND MAY CLIP THE DVL AND FAR TAF
SITES THROUGH EARLY AFTN...MAY CAUSE VSBY/CIGS TO DROP FOR A
BRIEF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 636 AM CST WED JAN 16 2013/

UPDATE...
UPDATED FOR A EASTWARD TREND OF -SN ACROSS THE LANGDON TO GFK TO
PARK RAPIDS LINE. ALSO COOLED TEMPS THIS MORNING ACROSS THE NORTH
AS TEMPS IN THE SINGLE DIGITS ENTERING INT EH NORTHERN VALLEY
ALREADY. LATEST RAP MODEL RUN HANDLED THESE TRENDS VERY WELL USED
IT FOR THE REST OF THE MORNING AND INTO EARLY AFTN OF PCPN
PLACEMENT.

PREV DISCUSSION... /ISSUED 340 AM CST WED JAN 16 2013/

SHORT TERM...
THE CHALLENGES FOR THE FORECAST THIS MORNING INCLUDE THE TIMING OF
FRONTAL PASSAGES AND ASSOCIATED PCPN/CLOUD COVER AND AND ITS
EFFECT ON TEMPERATURES. MODELS IN REASONABLE AGREEMENT WITH GENERAL
FEATURES THROUGH THE END OF THE WEEK AND WILL USE A BLEND FOR THE
FORECAST PACKAGE.

COLD FRONT CURRENTLY PUSHING ACROSS THE CWFA WITH A STRONG PUSH OF
CAA IN ITS WAKE. AHEAD OF THE WIND SHIFT TO THE NORTH TEMPS HAVE
PUSHED INTO THE MID 30S VALLEY AND WEST. SAFE TO SAY TODAYS HIGHS
HAVE BEEN REACHED AND TEMPS WILL FALL FOR THE REST OF THE DAY AS
925MB TEMPS DROP 10 TO 20 C BY 00Z THURS. SOME -SN IS LIKELY ACROSS
THE SW PORTION OF THE CWFA AS A WEAK IMPULSE MOVES SE ALONG THE
BAROCLINIC ZONE AND UNDER THE 300MB RIGHT EXIT REGION. EXPECT AN
INCH OR TWO ALONG AND SOUTH OF A LINE FROM DVL TO W CASS TO ELBOW
LAKE.

SFC HIGH PRESSURE SLIDES ACROSS THE REGION TONIGHT AND TEMPS WILL
BE HIGHLY DEPENDENT ON CLOUD COVER WITH THE COLDEST VALUES
EXPECTED ACROSS THE NW MN... NEAR ZERO IN THE FAR WEST TO ALMOST
20 BELOW IN THE N RRV AND ROX TO BDE AREAS. A SLOW RECOVERY
EXPECTED THURSDAY AS WEAK MIXING AND THE COLD COLUMN LIMIT
WARMING.

RETURN FLOW AHEAD OF THE NEXT SW IN THE NW FLOW BEGINS THURSDAY PM
AND SHOULD LIMIT TEMP DROP OFF ACROSS E ND AS CLOUDS/-SN IN THE
WAA MOVES INTO THE FA. SFC LOW TRACK ALONG AND SOUTH OF THE
INTERNATIONAL BORDER WILL KEEP BEST CHC FOR -SN ALONG THE
INTERNATIONAL BORDER AREAS TO BEMIDJI FRIDAY WITH WEST WINDS
ALLOWING FOR SOME WARMING ACROSS SE ND FRIDAY AFTN. COLD FRONT
PUSHES THROUGH OVERNIGHT WITH FALLING TEMPS EXPECTED DURING THE
DAY SATURDAY.

LONG TERM (SAT-TUE)... A COLD PERIOD COMING UP AS ALL LONG RANGE
MODELS SHOW THE POLAR LOW OVER HUDSON BAY. SEVERAL SHORT WAVES
WILL CONTINUE TO MOVE SOUTHEAST...ONE WILL MOVE THRU SUNDAY
FOLLOWED BY HIGH PRESSURE AND LIKELY THE COLDEST OF THE AIRMASSES
THIS WINTER SEASON FOR SUN NIGHT INTO TUESDAY. EXPECT TEMPS TO
REMAIN BLO ZERO SUN-TUE. WITH HIGH OVERHEAD AND LIKELY A CLEAR
SKY SHOULD HAVE WIDESPREAD -20S SUN NIGHT AND AGAIN MON
NIGHT...COLDEST IN THE NORTH AND EASTERN PARTS OF THE FCST AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/JK
Hazardous weather outlook, Jan 16, 6:02 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CST WED JAN 16 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
602 AM CST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE ACROSS THE DEVILS LAKE BASIN AND CENTRAL
AND SOUTHERN RED RIVER VALLEY THIS MORNING AND INTO EARLY
AFTERNOON. ACCUMULATIONS OF AN INCH OR SO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF LIGHT SNOW IS POSSIBLE FRIDAY MORNING AS THE NEXT
LOW PRESSURE SYSTEM PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

Nearby

Wind Chill Advisories in Minnesota, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.